Environments, risk and health harms: a qualitative investigation into the illicit use of anabolic steroids among people using harm reduction services in the UK / Andreas Kimergård, Jim McVeigh. - (BMJ Open 4 (2014) 6 (4 June); p. 1-8)
- PMID: 24898090
- PMCID: PMC4054627
- DOI: 10.1136/bmjopen-2014-005275
Objectives: The illicit use of anabolic steroids among the gym population continues to rise, along with the number of steroid using clients attending harm reduction services in the UK. This presents serious challenges to public health. Study objectives were to account for the experiences of anabolic steroid users and investigate how 'risk environments' produce harm.
Methods: Qualitative face-to-face interviews with 24 users of anabolic steroids engaged with harm reduction services in the UK.
Results: Body satisfaction was an important factor when deciding to start the use of anabolic steroids. Many users were unaware of the potential dangers of using drugs from the illicit market, whereas some had adopted a range of strategies to negotiate the hazards relating to the use of adulterated products, including self-experimentation to gauge the perceived efficacy and unwanted effects of these drugs. Viewpoints, first-hand anecdotes, norms and practices among groups of steroid users created boundaries of 'sensible' drug use, but also promoted practices that may increase the chance of harms occurring. Established users encouraged young users to go to harm reduction services but, at the same time, promoted risky injecting practices in the belief that this would enhance the efficacy of anabolic steroids.
Conclusions: Current steroid-related viewpoints and practices contribute to the risk environment surrounding the use of these drugs and may undermine the goal of current public health strategies including harm reduction interventions. The level of harms among anabolic steroid users are determined by multiple and intertwining factors, in addition to the harms caused by the pharmacological action or injury and illness associated with incorrect injecting techniques.